MAUDE Adverse Event Report: PENUMBRA, INC. POD 4; HCG, KRD

PENUMBRA, INC. POD 4; HCG, KRD
Model Number RBYPOD4
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using a pod4 and a non-penumbra microcatheter.It was reported that the physician planned to proactively embolize the target vessel.During the procedure, the pod4 was advanced into the target vessel; however, the physician decided to retract the pod4 to reposition it.While retracting the pod4, the physician experienced resistance; and it was noticed that the pod4 unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached pod4 was removed and the pod4 was flushed out.Since the physician did not notice an active bleed, the procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Kinks were present along the length of the pusher assembly.The pusher assembly was fractured at approximately 5.0 cm from the proximal end.The embolization coil was detached from the pusher assembly and had offset coil winds.The pull wire was within its capture feature inside the distal detachment tip (ddt).The returned non-penumbra microcatheter was kinked at approximately 96.0 cm from the hub.Conclusions: evaluation of the returned pod4 confirmed that the embolization coil was detached from its pusher assembly.If the pod4 is retracted against resistance, the pusher assembly may elongate beyond the reach of the pull wire.If this occurs, the embolization will detach from the pusher assembly.Further investigation revealed that the embolization coil had offset coil winds and the pusher assembly had kinks and a fracture.These damages were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned non-penumbra microcatheter revealed a kink.This kink likely contributed to the reported resistance experienced while retracting the pod4 during the procedure.During functional testing, a demonstration pod4 was attempted to advance into the non-penumbra catheter and resistance was encountered at the catheter kink and the pod4 could not be advanced further.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD 4
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9722661
Report Number3005168196-2020-00209
Device Sequence Number14258148
Product Code HCG
UDI-Device Identifier00814548013756
UDI-Public00814548013756
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberRBYPOD4
Device Catalogue NumberRBYPOD4
Device Lot NumberF63716
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/24/2020
Supplement Date Received by Manufacturer03/11/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date04/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005